Health

Exercise and opioids: what you need to know before exercising

Exercise and opioids: what you need to know before exercising

Opioid drugs can make safe exercise more difficult. Learn how to stay safe if you are active while taking opioids.

By Mayo Clinic staff

The day’s work is over and I’m ready to ride my bike at night. But your back is giving you problems, and you recently started taking opioid medications for your pain. Is it okay to ride?

Exercise can play an important role in managing pain and improving mood, thereby reducing the sensation of pain. And the benefits of regular activities-better heart health, stronger bones, more flexibility and better balance-play a role in keeping you healthy. Therefore, you may want to continue your fitness routine when you are being treated for chronic pain.

However, if you are taking opioids to manage your pain, it may be best to adjust your routine. Opioids can cause changes in the functioning of the heart, lungs, and bones, affecting their ability to work.

  • Changes in heart rate and rhythm. Some people find that taking opioid medications can slow or irregular the heartbeat. These changes can make exercise difficult, comfortable, or dangerous while taking opioids.
  • Dyspnea. Opioids reduce the ability to cough. If you are allergic or suffer from sinus drainage during activity, you may experience chest congestion because your body cannot cough through your lungs or throat.
  • Reduced durability. Opioids slow breathing and heart rate (bradycardia). When you breathe less, you get less oxygen and less oxygen is available to your muscles. As a result, you may find that you get tired faster or you can’t exercise as hard as you normally do.
  • Osteoporosis and fractures. Taking opioids reduces bone formation and thins the bones over time (osteoporosis). When this happens, you are more likely to break your bones, especially if you are engaged in high-impact activities such as running.
  • Fall more. People taking opioid medications are more likely to fall than those taking other types of painkillers. If you have muscle wasting due to balance problems or other health conditions, taking opioids while exercising may increase your chances of falling.

They also affect your digestion and emotions:

  • constipation. Opioids reduce the contraction of muscles that move food into the colon. Exercise may be uncomfortable even after short-term use.
  • nausea. Even if opioids are taken with food, some people may experience nausea when taking opioids. Activities that require intense effort, such as running, can be uncomfortable or impossible with nausea.
  • Emotional changes. Opioids affect how many basic human emotions are perceived. When taken regularly, it may change the enjoyment of the activity, the willingness to exercise, and the emotions associated with it.

If you and your doctor determine that opioids are suitable for your pain and you want to continue your activity, you can take steps to minimize the risk of injury during exercise.

  • Alternative activities that require less effort. It may be safer to walk on a flat, bright surface than to run.
  • Select an activity that has less impact. Exercise classes in shallow water may replace aerobics and other fitness classes on land.
  • Use an exercise machine. Exercise bikes are more stable and less balanced than biking on the road.
  • Reduce workout time. Reducing one hour of training to 30 or 40 minutes reduces fatigue and reduces the risk of falls.

..

Back to top button